Ohio, 2009

Hail in Ohio, July 21, 2009

July 21, 2009 · NWS CLE · 6 events in 3 counties and zones

A cluster of thunderstorms developed during the afternoon hours of July 21st. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cluster of thunderstorms developed during the afternoon hours of July 21st. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 12:03 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 21, 12:03 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
103 PM EDT TUE JUL 21 2009

.SYNOPSIS...
EVEN THOUGH WEAK HIGH PRESSURE IS CENTERED JUST NORTHEAST OF THE
AREA...AN UPPER LEVEL DISTURBANCE WILL KEEP THE CHANCE FOR
SHOWERY WEATHER TODAY. BY WEDNESDAY LOW PRESSURE WILL WORK INTO
THE OHIO VALLEY AND INTO THE LOWER GREAT LAKES. HIGH PRESSURE WILL
BRIEFLY STAY FOR FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL LOW OVER SOUTHEAST OHIO WILL CONTINUE A SLOW MOVE TO
THE NORTHEAST THROUGH THE AFTERNOON. CENTER OF THE UPPER LEVEL
CIRCULATION INDICATED WELL BY RADAR WITH A SMALL CLUSTER OF
SHOWERS/THUNDERSTORMS SOUTHWEST OF PITTSBURGH. MOST OF THE
REDEVELOPMENT WILL BE ALONG AND EAST OF A CANTON TO MENTOR LINE.
ELSEWHERE CANT RULE OUT AN ISOLATED/SCATTERED SHOWER OR
THUNDERSTORM WITH THE COOLER AIR ALOFT.

DID WARM TEMPERATURES A COUPLE DEGREES AT MOST LOCATIONS WITH
CUMULUS SLOW TO DEVELOP...ESPECIALLY OVER THE WESTERN COUNTY
WARNING AREA(CWA). OTHERWISE ONLY MINOR CHANGES TO REFLECT THE
CURRENT DIURNAL TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
DECREASING TREND IN SHOWER ACTIVITY FROM SOUTHWEST TO NORTHEAST
THIS EVENING AS UPPER LOW PULLS AWAY. THERE WILL ONLY BE A BRIEF
LULL IN THE UNSETTLED WEATHER AS THE NEXT TROUGH APPROACHES. THIS
WILL ONE WILL HAVE A MORE DEFINED SURFACE LOW WITH IT...BUT PLENTY
OF DIFFERENCES EXIST AMONGST VARIOUS MODELS. INTENSITY AND TRACK
OF THE SURFACE LOW RANGE FROM MICHIGAN TO THE OHIO RIVER AND WELL
DEVELOPED TO BARELY THERE. THE REALLY BROAD PICTURE TAKES THE
LARGE SCALE FEATURES ACROSS THE AREA WEDNESDAY INTO THURSDAY. WITH
LOW CONFIDENCE IN THE DETAILS...ADDITIONAL DETAILS DIFFICULT TO
PUT INTO FORECAST AND ALSO DIFFICULT TO MATCH THE HIGH MOS
GUIDANCE. WILL SETTLE WITH AN INCREASE TO LIKELY POPS WED/WED
NIGHT AND TREND TOWARD A 12Z GFS ENS/BLEND OF SOLUTIONS. HAVE FLIP
FLOPPED WHERE ACROSS THE AREA THE WARMER TEMPERATURES WILL TAKE
PLACE WEDNESDAY. WITH RAIN ENCROACHING EARLIER IN THE DAY
WEDNESDAY THAN PREVIOUSLY EXPECTED...HAVE LOWERED TEMPS
THERE...AND RAISED THEM EAST WHERE RAIN WILL HOLD OFF. AREA WILL
STILL BE COMING IN BELOW NORMAL.

AS PREVIOUS FORECASTER STATED...UPPER LOW DUMBBELLS AROUND THE
GREAT LAKES THROUGH THURSDAY NIGHT...SO PRECIP CHANCES WILL STILL
HAVE TO BE IN THE FORECAST FOR THURSDAY.

WHILE IN THE MIDDLE OF THAT DUMBELLING...FRIDAY GETS POSITIONED
WITH WEAK RIDGING BEFORE THE NEXT LOBE OF ENERGY WORKS THE UPPER
LOW INTO THE MIDWEST FOR THE WEEKEND. SO WILL GIVE A DRY FORECAST
TO FRIDAY AND WARMER TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH WILL BE OVER THE CENTRAL GREAT LAKES AREA OVER
THE WEEKEND AND INTO MONDAY THOUGH LIFTING NORTHWARD NEAR THE END OF
THE PERIOD. THIS WILL CONTINUE TO BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. HOWEVER BACKED THE CHANCE OF
SHOWERS OFF TO JUST SLIGHT CHANCE ON MONDAY WITH THE UPPER LEVEL LOW
LIFTING NORTHWARD BY THEN THOUGH THE TROUGH STILL EXTENDS SOUTH INTO
THE AREA. GFS IS LITTLE SLOWER BRINGING THE FRONT THROUGH OVER THE
WEEKEND...NOT CLEARING THE AREA UNTIL LATE DAY SUNDAY. TEMPERATURES
WILL CONTINUE TO BE NEAR SEASONAL AVERAGES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER LEVEL LOW PRESSURE OVER NE OH THIS AFTERNOON SHOULD CAUSE AT
LEAST A FEW SHRA AND SOME TSRA TO DEVELOP BUT LATEST MOST GUIDANCE
HAS VERY LOW POPS FOR THE REST OF TODAY. IN LIEU OF THE LOW POPS
WILL ONLY CARRY VCSH AND MENTION CB EXCEPT FOR AROUND ERI FOR
CURRENT SHRA NEARBY AND VCTS AT YNG FOR A FEW HOURS THIS AFTERNOON
FOR SMALL BAND OF CONVECTION CURRENTLY NEAR HLG. MOVEMENT WILL
GENERALLY BE FROM SE TO NW...SOMEWHAT UNUSUAL FOR THIS AREA.  AREAS
OF MVFR WILL OCCUR IN THE SHOWERS. MOST OF THE ACTIVITY WILL DIE OFF
DURING THE EVENING BUT SOME NEW ACTIVITY MAY DEVELOP LATE TONIGHT
AND CONTINUE TO DEVELOP WED MORNING AHEAD OF A LOW PRESSURE SYSTEM
APPROACHING THE AREA FROM THE SW.  INCREASED MOISTURE IN THE
ATMOSPHERE WILL LIKELY ALLOW FOG TO FORM IN MOST PLACES LATE TONIGHT
BUT ADDED CLOUDS MID AND HIGH CLOUDS MOVING IN SHOULD KEEP THE FOG
FROM DROPPING TOO MUCH BELOW MVFR OR HIGH END IFR.

.OUTLOOK...NUMEROUS SHOWERS/STORMS LIKELY WEDNESDAY AFTERNOON WITH
MVFR CONDITIONS. ISOLD SHRA/TSTMS WILL CAUSE BRIEF MVFR/IFR
CONDITIONS THUR AND FRI ALONG WITH EARLY MORNING FOG/HAZE. MORE
NUMEROUS SHOWERS/STORMS AGAIN POSSIBLE OVER THE WEEKEND.

&&

.MARINE...
SURFACE RIDGE WILL CONTINUE TO PROVIDE A GENERAL FAIRLY LIGHT
EASTERLY FLOW INTO AT LEAST THE EARLY PART OF WEDNESDAY. HOWEVER
UPPER LEVEL TROUGH WILL PROVIDE A THREAT OF SOME SHOWERS AND
THUNDERSTORMS ON THE LAKE. LOW PRESSURE MOVING NORTHEAST TOWARD THE
LAKE ON WEDNESDAY WILL PROVIDE AN INCREASING EASTERLY FLOW. SCA MAY
BE NEEDED LATE IN DAY WEDNESDAY OR WEDNESDAY NIGHT...IF NOT CHOPPY 2
TO 4 FOOT WAVES CAN BE EXPECTED. WINDS SHOULD SUBSIDE SOME EARLY
THURSDAY BUT THEN PICK UP LATER IN THE DAY. AGAIN SCA MAY BE NEEDED
BUT FOR NOW LOOKS LIKE WAVES WILL STAY BELOW CRITERIA BUT CHOPPY
CONDITIONS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...MULLEN
SHORT TERM...OUDEMAN
LONG TERM...RANDEL
AVIATION...ADAMS
MARINE...RANDEL
Hazardous weather outlook, Jul 21, 5:01 AM EST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EDT TUE JUL 21 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-221100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
601 AM EDT TUE JUL 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The Cleveland radar (KCLE), 84 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Stark

When
July 21, 2:02 PM EST
Where
Stark County, Alliance
Measured
0.88 in hail
Reported by
Public
Coordinates
40.920, -81.100

Nickel size hail was observed.

Hail, Mahoning

When
July 21, 2:22 PM EST
Where
Mahoning County, Youngstown
Measured
0.88 in hail
Reported by
Public
Coordinates
41.070, -80.650

Nickel size hail was observed.

Hail, Mahoning

When
July 21, 2:34 PM EST
Where
Mahoning County, Youngstown
Measured
1.25 in hail
Reported by
Public
Coordinates
41.070, -80.650

Hail the size of half dollars was observed.

Hail, Mahoning

When
July 21, 2:48 PM EST
Where
Mahoning County, Youngstown
Measured
1.25 in hail
Reported by
Public
Coordinates
41.070, -80.650

Hail the size of half dollars was observed.

Hail, Mahoning

When
July 21, 2:50 PM EST
Where
Mahoning County, Boardman
Measured
1 in hail
Reported by
Public
Coordinates
41.030, -80.680

Nickel to quarter size hail was observed.

Hail, Huron

When
July 21, 6:30 PM EST
Where
Huron County, Norwalk
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.230, -82.620

Penny size hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189150, 189155, 189157, 189154, 189153, 189158.